Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 44, NWS Des Moines, IA

April 18, 2004Dallas County, Guthrie County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 18, 2004, 11:55 PM CDT for Dallas County, Guthrie County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2004, 11:55 PM CDT (04:55 UTC)
Expired
Apr 19, 2004, 12:30 AM CDT
In force
35 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Dallas County, IA, Guthrie County, IA

The radar

The Des Moines radar (KDMX), 38 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 9:45 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1099 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

816 
WUUS53 KDMX 190455
SVRDMX
IAC049-077-190530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1155 PM CDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAS COUNTY IN CENTRAL IOWA
  EASTERN GUTHRIE COUNTY IN WEST CENTRAL IOWA

* UNTIL 1230 AM CDT

* AT 1152 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF PANORA...OR ABOUT 41 MILES
  WEST OF DES MOINES...MOVING EAST AT 65 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  NEAR LINDEN AROUND MIDNIGHT...
  NEAR MINBURN AROUND 1210 AM AND
  NEAR GRANGER AROUND 1220 AM.

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4179 9442 4152 9444 4152 9381 4185 9381

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:04 PM CDT, 8 hours 51 minutes earlier.

Area forecast discussion, Apr 18, 3:04 PM CDT, 8 hours 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
304 PM CDT SUN APR 18 2004

.DISCUSSION...
COLD FRONT MOVING ACROSS THE EASTERN DAKOTAS AND NEBRASKA WILL MOVE
ACROSS IOWA TONIGHT. DO EXPECT ANOTHER ROUND OF THUNDERSTORMS ALONG
WITH THE COLD FRONT...THOUGH IT SEEMS THE CAP IS GOING TO HOLD
STRONG FOR MUCH OF THE EVENING. STORMS CURRENTLY DEVELOPING ALONG
THE FRONTAL BOUNDARY ARE FOLLOWING THE SOUTHWEST FLOW AND RACING
PARALLEL TO THE FRONT. THIS SHOULD KEEP THIS ACTIVITY WEST OF THE
FORECAST AREA THROUGH MID TO LATE EVENING. WEAK THUNDER ASSOCIATED
WITH DEEPER MOISTURE OVER NE KANSAS MAY HOLD TOGETHER INTO SOUTH
CENTRAL IOWA. THIS ACTIVITY IS THE BEST CHANCE FOR RAIN ACROSS THE
SOUTH AND POPS HERE WILL BE ASSOCIATED WITH SOUTHERN ACTIVITY. BEST
CHANCE FOR SEVERE WILL BE ACROSS THE NORTHWEST WITH A FEW WIND AND
HAIL EVENTS POSSIBLE. CURRENT WIND ADVISORY IN EFFECT UNTIL 7 PM.
WILL NOT EXTEND THIS YET AND LET EVENING SHIFT EVALUATE FURTHER. DID
NOT WANT ADDED HEADLINES THIS EVENING IN CASE SEVERE WEATHER BECOMES
THE PRIMARY THREAT. HAVE APPROACHED HIGH WIND WARNING CRITERIA IN A
FEW LOCATIONS TODAY. SAVING GRACE WAS THE CLOUD COVER WHICH KEPT THE
THE WINDS FROM REALIZING THEIR POTENTIAL.

QUIETER MONDAY BEFORE REMINENTS OF SUPER TYPHOON SUDAL ARRIVE
TUESDAY. POTENTIAL FOR SOME HEAVY RAIN EXISTS ACROSS THE MIDWEST
WITH THIS SYSTEM WITH 1-2 INCHES POSSIBLE. REMAINDER OF THE WEEK IS
FILLED WITH SEVERAL VIGOROUS SHORTWAVES PASSING ACROSS THE CENTRAL
PLAINS. LATE WEDNESDAY APPEARS AS THE NEXT BEST CHANCE OF
PRECIPITATION WITH HEAVY RAIN NOT OUT OF THE QUESTION. A MORE QUIET
PERIOD TOWARD THE END OF THE EXTENDED WITH NEAR SEASONAL
TEMPERATURES.

&&

DONAVON
Hazardous weather outlook, Apr 18, 3:25 PM CDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT SUN APR 18 2004

IAZ004>007-015>017-023>025-033>035-191100-
CALHOUN-CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-
POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
325 PM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
AND NORTH CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.
A COLD FRONT MOVING INTO THE REGION IS EXPECTED TO INITIATE
THUNDERSTORMS TO THE WEST OF THE AREA.  THE THUNDERSTORMS WILL
ADVANCE EAST AS A LINE OF THUNDERSTORMS INTO NORTHWEST IOWA
LATER THIS EVENING.  THE STORMS ARE EXPECTED TO MOVE THE AREA
AROUND 9 PM IN THE FAR NORTHWEST...AND REACH THE NORTHEAST PART
OF THE AREA ROUND MIDNIGHT.  THE PRIMARY THREAT WILL BE DAMAGING
STRAIGHT LINE WINDS OF 60 TO 80 MPH. A SECONDARY THREAT WOULD BE
LARGE HAIL.  THERE IS SOME QUESTIONS AS TO HOW FAR SOUTH INTO IOWA
THE ORGANIZED THUNDERSTORMS WILL DEVELOP.  IT APPEARS AREAS NORTH OF
HIGHWAY 20 ARE MOST AT RISK...BUT THE THREAT AREA DOES EXTEND AS FAR
SOUTH AS INTERSTATE 80. MOST OF THE SEVERE THUNDERSTORMS WILL MOVE
EAST OF THE AREA BY 3 AM. IN ADDITION TO THE SEVERE WEATHER THREAT
THIS EVENING...STRONG WINDS WILL CONTINUE INTO THE EVENING
HOURS.  WINDS 30 TO 35 MPH...GUSTING AS HIGH AS 55 MPH WILL
DIMINISH TO THE 20 TO 35 MPH RANGE BY SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THUNDERSTORMS ARE
POSSIBLE TUESDAY...BUT AT THIS TIME THE THREAT OF SEVERE WEATHER
APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT 8 PM AND 3 AM. COUNTY
EMERGENCY MANAGEMENT SHOULD PAY PARTICULAR ATTENTION TO UPDATED
FORECASTS.

IAZ026>028-036>039-044>050-057>060-070-071-191100-
ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CARROLL-CASS-CRAWFORD-
DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-MARSHALL-POLK-
STORY-TAMA-
325 PM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WEST CENTRAL
THROUGH CENTRAL INTO NORTHEAST IOWA.

.DAY ONE...TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE THROUGH THE AREA INTO
THE EVENING HOURS.  THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
EVENING INTO THE OVERNIGHT HOURS. A COLD FRONT MOVING INTO THE REGION
IS EXPECTED TO INITIATE A LINE OF THUNDERSTORMS AS IT MOVES
SOUTHEAST.  THE STORMS WILL BE NORTHWEST OF THE AREA BY MID
EVENING. A BROKEN LINE OF STORMS SHOULD ENTER THE CENTRAL PARTS OF
IOWA TOWARD MIDNIGHT AND CONTINUE THROUGH 4 AM. THERE IS A SMALL
THREAT THESE STORMS COULD PRODUCE DAMAGING STRAIGHT LINE WINDS OF 60
TO 80 MPH. A SECONDARY THREAT WOULD BE LARGE HAIL. THERE IS SOME
QUESTIONS AS TO HOW FAR SOUTH INTO IOWA THE THUNDERSTORMS WILL
DEVELOP. AT THIS TIME IT APPEARS AREAS NORTH OF HIGHWAY 20 WILL SEE
THE MOST THUNDERSTORMS...WITH A CHANCE AS FAR SOUTH AS INTERSTATE
80.  IN ADDITION TO THE SEVERE WEATHER THREAT THIS EVENING...STRONG
WINDS WILL CONTINUE INTO THE EVENING HOURS.  WINDS 30 TO 35 MPH...
GUSTING AS HIGH AS 55 MPH WILL DIMINISH TO THE 20 TO 35 MPH RANGE BY
SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THUNDERSTORMS ARE
POSSIBLE TUESDAY...BUT AT THIS TIME THE THREAT OF SEVERE WEATHER
APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING BETWEEN MIDNIGHT AND
4 AM.

IAZ061-062-072>075-081>086-092>097-191100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MONROE-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
325 PM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHEAST PART OF
CENTRAL IOWA.

.DAY ONE...TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE THROUGH THE AREA INTO
THE EVENING HOURS.  THESE STORMS ARE NOT EXPECTED TO BE SEVERE.  IN
ADDITION...THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT THROUGH
5 AM. A COLD FRONT MOVING INTO THE REGION IS EXPECTED TO INITIATE
SCATTERED TO NUMEROUS THUNDERSTORMS NORTHWEST OF THE AREA BY MID
EVENING. A BROKEN LINE OF STORMS MAY REACH AS FAR SOUTH AS THE
CENTRAL PARTS OF IOWA TOWARD MIDNIGHT.  THE STORMS ARE EXPECTED TO
WEAKEN AND IF THEY REACH SOUTHEAST IOWA AT ALL ARE NOT LIKELY TO BE
SEVERE. THEY COULD PRODUCE GUSTY WINDS AND SOME HAIL HOWEVER.  IN
ADDITION TO THE SEVERE WEATHER THREAT THIS EVENING...STRONG WINDS
WILL CONTINUE INTO THE EVENING HOURS.  WINDS 30 TO 35 MPH...GUSTING
AS HIGH AS 55 MPH WILL DIMINISH TO THE 20 TO 35 MPH RANGE BY SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THUNDERSTORMS ARE
POSSIBLE TUESDAY...BUT AT THIS TIME THE THREAT OF SEVERE WEATHER
APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER IS NOT EXPECTED.

In the hours before

Local storm report, Apr 18, 9:05 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
905 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0901 PM     NON-TSTM WND GST SULLY                   41.58N 92.85W
04/18/2004  58 MPH           JASPER             IA   MESONET

            KCCI SCHOOL NET.

&&

ST
Local storm report, Apr 18, 9:15 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
915 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             PLOVER                  42.88N 94.62W
04/18/2004  0.88 INCH        POCAHONTAS         IA   LAW ENFORCEMENT

&&

JUNGBLUTH
Local storm report, Apr 18, 10:16 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1016 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0952 PM     TSTM WND DMG     KLEMME                  43.01N 93.60W
04/18/2004                   HANCOCK            IA   EMERGENCY MNGR

            LARGE TREE DOWN AND BLOCKING THE ROAD.

&&

ST
Local storm report, Apr 18, 10:23 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1023 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0958 PM     TSTM WND GST     MASON CITY MUNICIPAL AI 43.16N 93.33W
04/18/2004  58 MPH           CERRO GORDO        IA   ASOS

&&

SMALL
Local storm report, Apr 18, 10:25 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1025 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     KLEMME                  43.01N 93.60W
04/18/2004                   HANCOCK            IA   EMERGENCY MNGR

            BARN BLOWN DOWN WITH CATTLE TRAPPED UNDER BUILDING.

&&

ST
Special weather statement, Apr 18, 10:58 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1058 PM CDT SUN APR 18 2004

IAZ006-007-023-024-033-034-044-190700-

...TORNADO WATCH #89 HAS BEEN REMOVED FROM THE FOLLOWING COUNTIES...

  CALHOUN               CRAWFORD              HUMBOLDT
  POCAHONTAS            SAC                   WINNEBAGO
  WORTH

IAZ016-017-025>028-035>039-045>050-057>062-070>074-081>084-092>094-
190700-

...TORNADO WATCH #89 REMAINS IN EFFECT UNTIL 200 AM CDT FOR THE
COUNTIES OF...

  ADAIR                 ADAMS                 AUDUBON
  BLACK HAWK            BOONE                 BREMER
  BUTLER                CARROLL               CASS
  CERRO GORDO           CLARKE                DALLAS
  DECATUR               FRANKLIN              GREENE
  GRUNDY                GUTHRIE               HAMILTON
  HANCOCK               HARDIN                JASPER
  LUCAS                 MADISON               MARION
  MARSHALL              POLK                  POWESHIEK
  RINGGOLD              STORY                 TAMA
  TAYLOR                UNION                 WARREN
  WEBSTER               WRIGHT

SMALL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 8:36 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth24 min
Apr 18, 9:00 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas15 min
Apr 18, 9:20 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas25 min
Apr 18, 9:34 PM CDTSevere Thunderstorm WarningDMXHancock, Wright26 min
Apr 18, 9:43 PM CDTSevere Thunderstorm WarningDMXUnion47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.